Hail, Benton
- When
- March 1, 12:00 AM CST
- Where
- Benton County, 2.79 mi WNW of Cole Camp
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 38.480, -93.250
Strong to severe thunderstorms impacted much of the region from the afternoon of February 28 through the early morning hours of March 1, 2017. These storms produced numerous reports of large hail and damaging wind as well as three small tornadoes across the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Strong to severe thunderstorms impacted much of the region from the afternoon of February 28 through the early morning hours of March 1, 2017. These storms produced numerous reports of large hail and damaging wind as well as three small tornadoes across the Missouri Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 28, 11:14 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 1114 PM CST Tue Feb 28 2017 .SHORT TERM...(Late Afternoon through tonight) Issued at 1254 PM CST Tue Feb 28 2017 The setup for severe thunderstorm potential remains complicated through tonight. In the larger scale, a broad trough of low pressure is emerging from the Rockies with the main trough axis just clearing the Continental Divide. There are several weak perturbations/waves ahead of this main trough axis which are lined up from the southern Plains into the Missouri Ozarks. At the surface, low pressure is deepening over the Oklahoma Panhandle. A frontal boundary extends northeast from the low to a secondary area of low pressure across eastern Iowa. South of this front, strong warm air and moisture advection continues. Lower 60s dew points have made it into southern Missouri. This low level air mass will continue to improve as we get into this evening and overnight. The main initial question will be cap strength. We have seen a few cells develop in areas that have seen partial clearing. This may be on the northern extent of an elevated mixed layer (EML). We will get a better feel for this EML with a special RAOB which has just been released. Where this EML is present, steep mid-level lapse rates are present. As we go forward from late this afternoon into this evening, isolated to widely scattered thunderstorm development will be possible within the established warm sector. These storms would tend to be supercells with very strong large scale shear in place. Large hail (possibly larger than golf balls) will be the main potential hazard. Additionally, low level wind shear will rapidly increase starting early this evening. This will lead to increased supercell tornado potential. From late this evening into the overnight period, large scale lift will begin to increase as that main trough axis approaches along with a short wave trough ejecting from the southern Plains. Thunderstorm coverage will then become highly dependent on whether or not we see a slight increase in capping strength due to evening cooling. Models tend to over-strengthen capping inversions within the warm sector in setups like this. Thus, we very well may need another special balloon release this evening. Any cells that can get going in the warm sector from later this evening into the overnight period will pose a risk for all modes of severe storms...including tornadoes. We remain concerned with areas of south-central Missouri where shear/CAPE profiles will be supportive of stronger and potentially longer track tornadoes. The potential for very large hail will also persist. Between 9 and 11 PM, we then expect a squall line to develop and push into southeastern Kansas and west-central Missouri along an advancing cold front. Damaging straight line winds will be the main potential hazard with this line as it moves southeast across much of the Missouri Ozarks. There will also be a mesovortex tornado threat with any bows along this line which surge to the east and northeast. .LONG TERM...(Wednesday through Tuesday) Issued at 1254 PM CST Tue Feb 28 2017 Surface high pressure will be filtering into the region behind the cold front Wednesday through Thursday morning. This will keep temperatures Wednesday in 50s for highs and allow overnight temperatures to fall into the upper 20s across the area, making for more seasonable conditions for this time of year. Skies will also clear allowing for some frost to develop for parts of the region. The upper level flow across the region Wednesday night after the frontal passage through the end of the week will remain northwesterly with additional surface highs moving over the Ozarks Thursday and again Friday. This will keep clear skies across the area with temperatures in the middle and upper 50s to around 60 degrees during the afternoon and around 30 degrees in the mornings. A weak and quick moving upper ridge will slide over the region for Saturday allowing temperatures to rise into the 60s as breezy southerly winds return. These southerly winds will also bring Gulf moisture back into the region. Models are indicating a cold front that will move through the region most likely on Monday, however, significant timing differences are noted on all the models. Some have the front and precipitation impacting the Ozarks as early as Sunday afternoon or Sunday evening (Canadian) to as late as Monday evening (GFS). Will keep an eye on this period and feature going forward and for now will target Monday as the potential for another round of showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1110 PM CST Tue Feb 28 2017 Multi-cellular strong to severe convection has developed along the cold front across west central MO into southeast KS. These storms should gradually congeal into a squall line overnight. Still looking at convection affecting the TAF sites between 06z and 09-10z, but there will be a one to two hour window of convection at each site as these storms should quickly push through. Expecting MVFR to IFR during the storms and VFR conditions outside of the convection. Winds will remain gusty through much of the day Wednesday and could see some severe wind gusts through the convection pushing through. Winds will diminish after sunset on Wednesday. && .CLIMATE... Issued at 230 AM CST Tue Feb 28 2017 Here are today's record high temperatures: SGF...77/2006 JLN...78/2006 UNO...77/1955 VIH...75/2006 && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Hatch AVIATION...Lindenberg CLIMATE...Hatch
Hazardous Weather Outlook National Weather Service Springfield MO 733 PM CST Tue Feb 28 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 733 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated Tornado risk. Significant Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... The coverage of storms will increase later this evening into the overnight hours as cold front begins to push into the region. Storms which do develop will have the potential of producing hail to the size of tennis balls, damaging wind gusts up to 70 mph and tornadoes. Storms should end from northwest to southeast after the front pushes through overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An elevated fire weather risk will impact the outlook area at times from Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for parts of west central Missouri into extreme southeast Kansas. The severe potential will then spread southeast overnight across the remainder of the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM HAIL ARMA 37.54N 94.70W
02/28/2017 E1.00 INCH CRAWFORD KS LAW ENFORCEMENT
.
&&
BURCHFIELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM HAIL ARCADIA 37.64N 94.62W
02/28/2017 E1.00 INCH CRAWFORD KS FIRE DEPT/RESCUE
.
&&
BURCHFIELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM HAIL COLUMBUS 37.17N 94.84W
02/28/2017 E1.75 INCH CHEROKEE KS EMERGENCY MNGR
.
&&
BURCHFIELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL OSCEOLA 38.05N 93.70W
02/28/2017 E1.50 INCH ST. CLAIR MO FIRE DEPT/RESCUE
ALSO HAD 40 TO 50 MPH WIND GUSTS.
&&
BURCHFIELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM HAIL 3 SE OSCEOLA 38.02N 93.67W
02/28/2017 E1.00 INCH ST. CLAIR MO FIRE DEPT/RESCUE
QUARTER SIZE HAIL COVERING THE HIGHWAY SOUTH OF OSCEOLA
&&
MGRIFFINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM HAIL SHELDON 37.66N 94.29W
02/28/2017 E1.00 INCH VERNON MO EMERGENCY MNGR
.
&&
BURCHFIELDThe Pleasant Hill radar (KEAX), 95 km away, was scanning. The volume nearest the first event began at 06:00 UTC.
21 thunderstorm wind, 18 hail, 1 tornado. Local standard time, as filed.
This hail report was from a picture on social media.
Hail up to the size of nickels and wind gusts up to 60 mph were reported.
Winds of 50 to 60 mph were estimated.
Several trees were blown down about three miles north of Greenfield.
This hail report was from mPING.
A middle school had a roof blown off.
A brief EF-0 tornado touched down north of Buffalo. Several trees were blown down as well as numerous large tree branches. There was damage to several outbuildings and barns. One barn was completely destroyed. A truck was severely damaged from debris. One home had severe roof damage.
Several large tree limbs were blown down on WW Highway.
A wind gust of 55 mph was measured with this hail report.
This hail report was from a picture on social media.
Tin from a roof of a barn was blown into power lines. Power poles were broken.
A hay barn was destroyed.
A garage was blown apart on Pritchett Road.
Several medium size trees were blown down blocking Farm Road 209 near Fair Grove.
This hail report was from the Billings Police Department.
A 60 mph wind gust was measured at the KTBN AWOS.
A tree was blown down across Highway 28. Dime size hail was also reported.
Several trees and power lines were blown down. A small shed was destroyed.
A large tree limb was blown on to a house.
Small tree limbs were blown down west of Ava.
A large tree was blown down in downtown Branson.
Several trees were blown down along Highway 160 east of Forsyth.
Two trees were blown down on East Highway 14.
Small tree limbs were blown down in Drury.
Several power lines were blown down in Summersville.
A roof of a grocery store was severely damaged in Willow Springs.
Small tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675191, 675192, 675193, 675194, 675195, 675228, 675196, 675209, 675197, 675211, 675227, 675198, 675210, 675199, 675200, 675201, 675219, 675223, 675202, 675214, 675203, 675212, 675204, 675205, 675206, 675229, 675213, 681285, 675207, 675224, 675208, 675225, 675215, 675220, 675218, 675226, 675216, 675221, 675222, 675217.